Drought, Bailey
- When
- June 1, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Bailey forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.069, -102.830 (the zone’s center; the record gives no point)
Repeated widespread rainfall events through June further alleviated short and long term drought conditions across the South Plains, Rolling Plains, and extreme southern Texas Panhandle. Almost all of the South Plains was in severe (D2) drought conditions while the Rolling Plains was mostly in extreme (D3) drought conditions.
Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
Repeated widespread rainfall events through June further alleviated short and long term drought conditions across the South Plains, Rolling Plains, and extreme southern Texas Panhandle. Almost all of the South Plains was in severe (D2) drought conditions while the Rolling Plains was mostly in extreme (D3) drought conditions. A portion of Cottle and King Counties remained in exceptional (D4) drought conditions.
A significant rainfall event occurred at the end of May over Memorial Day weekend and this trend continued through the month of June. Much of the region saw at least two inches of rainfall with some locations observing greater than seven inches. By the end of the month, most areas were at or around the average annual rainfall to date. Texas Tech University West Texas mesonet stations near Wolfforth (Lubbock County), Hart (Briscoe County), and Roaring Springs (Motley County) recorded monthly precipitation measurements of 5.65 in., 5.33 in., and 5.25 in., respectively. A cooperative weather observer in Vigo Park (Swisher County) recorded 6.64 inches. The abundant rainfall kept temperatures near seasonal averages through June. Lubbock and Childress were 0.9 and 0.6 degrees above normal, respectively. Lubbock International Airport recorded four days at or above 100 degrees while Childress Municipal Airport observed only two days at or above 100 degrees. Keetch-Byram Drought Index Values markedly improved as well through June. Widespread values between 200 and 400 were observed over much of the area with values between 400 and 500 over the southern South Plains. There were also isolated pockets in the southern Texas Panhandle of less than 200.
Fire weather impacts continued to be low as they normally are going into summer. The beneficial rains have resulted in improvement of farming and ranching conditions across the entire region. Rainfall has eased the need for supplemental irrigation and further need for irrigation is not expected until at least August. Some area farmers reported moisture to a depth of four feet. Area lake levels also improved but still needed a tremendous amount of water to be filled to capacity.
Economic losses due to drought through June since the drought began were estimated near $3 billion.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 31, 10:53 PM CST, 1 hour 7 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 1153 PM CDT SAT MAY 31 2014 .AVIATION... VFR EXPECTED TO PERSIST AT BOTH TERMINALS THOUGH WE COULD SEE SOME MODEST VISIBILITY REDUCTIONS AROUND SUNRISE PARTICULARLY AT KCDS. PREVIOUS INDICATIONS OF A STRATUS DECK AT KCDS HAVE DIMINISHED THOUGH WILL LEAVE MENTION OF SCT DECK FOR NOW. && PREV DISCUSSION... /ISSUED 356 PM CDT SAT MAY 31 2014/ SHORT TERM... THUNDER CHANCES WILL LIKELY BE HARDER TO COME BY LATER THIS AFTERNOON INTO THE EVENING. VERY STRONG HEIGHT RISES WERE BUILDING INTO THE AREA FROM A RIDGE TO THE SOUTH RESULTING IN RESPECTABLE RISES OF 2-3 DM/12HR. THIS HAS RESULTED IN A SIZABLE AREA OF LARGE SCALE SUBSIDENCE ALONG WITH DRY MID AND UPPER LEVELS. A LOW LEVEL THETA-E AXIS HAS SHIFTED EAST TODAY EXTENDING FROM THE CENTRAL PANHANDLE SOUTHWARD ALONG THE EDGE OF THE CAPROCK. INSTABILITY WILL BE HIGHER THAN YESTERDAY WITHIN THIS THETA-E AXIS. A POSITIVELY TILTED TROUGH WILL CONTINUE TO MOVE OVER THE INTERMOUNTAIN WEST THIS AFTERNOON. THIS WILL RESULT IN AN INCREASE IN WINDS ALOFT AND AN INCREASE IN DEEP LAYER SHEAR. OVERALL... THUNDER CHANCES DO LOOK LOWER FOR THIS AFTERNOON WITH SUCH A DOMINATING RIDGE BUILDING INTO THE AREA. LOW STRATUS DID NOT QUITE MAKE IT INTO THE ROLLING PLAINS THIS MORNING AND EXPECT ABOUT THE SAME FOR SUNDAY MORNING. THE AFOREMENTIONED TROUGH WILL MOVE OUT ONTO THE CENTRAL PLAINS ON SUNDAY AFTERNOON. MOST LIFT FROM THIS SYSTEM WILL BE NORTH OF THE REGION WHILE WE WILL ONLY SEE VERY WEAK HEIGHT FALLS. FURTHERMORE...WARMING MID LEVEL TEMPERATURES WILL ACT TO SUPPRESS CONVECTION. LONG TERM... RIDGE WILL CONTINUE TO BE IN CONTROL OF THE WEATHER THROUGH MUCH OF THE WEEK. INITIALLY THE FORECAST AREA WILL BE UNDERNEATH THE NORTHEAST SIDE OF THE AREA OF HIGH PRESSURE. BY MID WEEK...THE CENTER WILL SHIFT A BIT FURTHER TO THE EAST WHICH WILL GRADUALLY TRANSITION THE AREA TO MORE SOUTHWEST TO WESTERLY FLOW ALOFT. THIS WILL MEAN TEMPERATURES WILL CONTINUE TO CLIMB INTO THE 90S WITH SOME READINGS NEAR THE CENTURY MARK POSSIBLE BY TUESDAY AND WEDNESDAY. AT THE SAME TIME...A WEAK SHORTWAVE WILL MOVE ACROSS THE NORTHERN PLAINS AND HELP DISLODGE A WEAK COLD FRONT WHICH MOVES INTO THE TEXAS PANHANDLE WEDNESDAY AFTERNOON AND EVENING BEFORE STALLING OUT. MODELS KICK ANOTHER SHORTWAVE OUT ACROSS COLORADO WHICH WILL GIVE THE FRONT A SECOND PUSH SOUTH WHILE ALSO SUPPRESSING THE HIGH TO THE SOUTH OR SOUTHEAST DEPENDING ON WHICH MODEL YOU LOOK AT. THIS ALLOWS THE FRONT TO PUSH THROUGH THE FORECAST AREA THURSDAY THROUGH EARLY FRIDAY MORNING AND MAY BRING A RETURN OF RAIN CHANCES TO THE AREA. MODELS ARE IN AGREEMENT WITH BRINGING A STRONG SHORTWAVE OVER THE REGION FRIDAY WHICH MAY ALSO ELEVATE CHANCES ONCE AGAIN BUT THIS FAR OUT THE MODELS CAN STILL CHANGE HOW THINGS WILL EVOLVE. CONSIDERED PUTTING MENTIONABLE POPS IN THE FORECAST SINCE THE CONSISTENCY HAS BEEN THERE FROM RUN TO RUN BUT UNCERTAINTIES ON THE TIMING AND ENVIRONMENT WILL PREVENT BUMPING THEM INTO THE SLIGHT CHANCE CATEGORY FOR NOW. OTHER GOOD THING IS THAT TEMPERATURES SHOULD DROP BACK TO NORMAL FOR THIS TIME OF YEAR BY THE END OF THE WEEK AS WELL. JORDAN && .PRELIMINARY POINT TEMPS/POPS... FRIONA 63 96 61 93 64 / 20 10 10 0 0 TULIA 63 94 66 94 66 / 20 10 10 0 10 PLAINVIEW 64 94 67 95 67 / 20 10 10 0 0 LEVELLAND 64 95 66 97 66 / 10 10 0 0 0 LUBBOCK 67 95 68 97 69 / 10 10 0 0 0 DENVER CITY 64 97 66 98 66 / 10 0 0 0 0 BROWNFIELD 65 95 66 98 66 / 10 0 0 0 0 CHILDRESS 67 94 71 99 70 / 20 10 10 10 10 SPUR 67 94 68 97 67 / 10 0 0 0 0 ASPERMONT 68 96 71 98 70 / 10 0 0 0 0 && .LUB WATCHES/WARNINGS/ADVISORIES... NONE. && 99/99/26
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 1133 AM CDT SAT MAY 31 2014 TXZ021>044-011645- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 1133 AM CDT SAT MAY 31 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS WILL BE POSSIBLE TODAY...HOWEVER THE CHANCE FOR SIGNIFICANT WEATHER WILL REMAIN LOW. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY WIDESPREAD SIGNIFICANT WEATHER IS CURRENTLY NOT EXPECTED.
The national radar mosaic for the moment the first event began.
24 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, June 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 523998, 523999, 524000, 524001, 524002, 524003, 524004, 524005, 524006, 524007, 524008, 524009, 524010, 524011, 524012, 524013, 524014, 524015, 524016, 524017, 524018, 524019, 524020, 524021.